Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 141, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 29, 2016, 2:56 PM CDT for Lane County, Scott County, Kansas. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 29, 2016, 2:56 PM CDT (19:56 UTC)
- Expired
- May 29, 2016, 3:45 PM CDT
- In force
- 49 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Lane County, KS, Scott County, KS
The radar
The Goodland radar (KGLD), 116 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 3:15 PM CDT | HAIL 1.5 | 4 E Modoc, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 7.9 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 642 J/kg
- Mixed-layer CIN
- -132 J/kg
- Mixed-layer LCL
- 1620 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.6
The text
As transmitted.
410
WUUS53 KDDC 291956
SVRDDC
KSC101-171-292045-
/O.NEW.KDDC.SV.W.0141.160529T1956Z-160529T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
256 PM CDT SUN MAY 29 2016
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN SCOTT COUNTY IN WEST CENTRAL KANSAS...
NORTHWESTERN LANE COUNTY IN WEST CENTRAL KANSAS...
* UNTIL 345 PM CDT
* AT 255 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES NORTHEAST
OF MODOC...MOVING NORTHEAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
SCOTT CITY...SCOTT STATE LAKE...HEALY...GRIGSTON...MANNING AND MODOC.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3870 10053 3845 10068 3839 10104 3858 10111
3870 10099
TIME...MOT...LOC 1955Z 235DEG 18KT 3851 10101
HAIL...1.25IN
WIND...60MPH
$$
FINCH4 follow-up statements
483
WWUS53 KDDC 292011
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
311 PM CDT SUN MAY 29 2016
KSC101-171-292045-
/O.CON.KDDC.SV.W.0141.000000T0000Z-160529T2045Z/
SCOTT KS-LANE KS-
311 PM CDT SUN MAY 29 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR NORTHERN SCOTT AND NORTHWESTERN LANE COUNTIES...
AT 311 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES NORTHEAST
OF MODOC...MOVING NORTH AT 10 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
SCOTT CITY...SCOTT STATE LAKE...HEALY AND MANNING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3870 10053 3848 10069 3842 10103 3858 10111
3870 10099
TIME...MOT...LOC 2011Z 158DEG 7KT 3855 10101
HAIL...1.25IN
WIND...60MPH
$$
FINCH159
WWUS53 KDDC 292024
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
324 PM CDT SUN MAY 29 2016
KSC101-292033-
/O.CAN.KDDC.SV.W.0141.000000T0000Z-160529T2045Z/
LANE KS-
324 PM CDT SUN MAY 29 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LANE COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3867 10070 3848 10069 3846 10101 3858 10111
3870 10099
TIME...MOT...LOC 2023Z 206DEG 14KT 3856 10099
$$
KSC171-292045-
/O.CON.KDDC.SV.W.0141.000000T0000Z-160529T2045Z/
SCOTT KS-
324 PM CDT SUN MAY 29 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR NORTHERN SCOTT COUNTY...
AT 323 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST
OF SCOTT CITY...MOVING NORTHEAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
SCOTT CITY...SCOTT STATE LAKE AND MANNING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3867 10070 3848 10069 3846 10101 3858 10111
3870 10099
TIME...MOT...LOC 2023Z 206DEG 14KT 3856 10099
HAIL...1.25IN
WIND...60MPH
$$
FINCH162
WWUS53 KDDC 292031
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
331 PM CDT SUN MAY 29 2016
KSC171-292045-
/O.CON.KDDC.SV.W.0141.000000T0000Z-160529T2045Z/
SCOTT KS-
331 PM CDT SUN MAY 29 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR NORTHERN SCOTT COUNTY...
AT 330 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTH OF
SCOTT STATE LAKE...MOVING NORTHEAST AT 20 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
SCOTT CITY...SCOTT STATE LAKE AND MANNING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3867 10070 3848 10069 3848 10099 3858 10107
3870 10099
TIME...MOT...LOC 2030Z 235DEG 18KT 3858 10095
HAIL...1.50IN
WIND...60MPH
$$
FINCH142
WWUS53 KDDC 292039
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
339 PM CDT SUN MAY 29 2016
KSC171-292049-
/O.EXP.KDDC.SV.W.0141.000000T0000Z-160529T2045Z/
SCOTT KS-
339 PM CDT SUN MAY 29 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN SCOTT COUNTY WILL
EXPIRE AT 345 PM CDT...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS
WEAKENED. THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 3867 10070 3848 10069 3848 10099 3858 10107
3870 10099
TIME...MOT...LOC 2037Z 235DEG 18KT 3858 10095
$$
FINCHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 1:17 PM CDT, 1 hour 39 minutes earlier.
Area forecast discussion, May 29, 1:17 PM CDT, 1 hour 39 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 117 PM CDT SUN MAY 29 2016 ...Updated Aviation Section... .SHORT TERM...(Today and tonight) Issued at 359 AM CDT Sun May 29 2016 An area of light rain showers was moving east across southwest Kansas early this morning. This precipitation appears to be forced by mid level warm advection as well as the left exit region of an upper level jet that is nosing out into the southern Plains from northwest Mexico. The short term models such as the NAM and GFS as well as the convective allowing ARW/NMM models tend to move the precipitation east across southwest into south central Kansas through much of the day before moving it southeast into Oklahoma later this afternoon. With daytime heating and the approach of a weak disturbance from the southwest this afternoon, think that showers and thunderstorms should increase somewhat in areal coverage and intensity by this afternoon across the far southern portions of southwest Kansas before it moves off into Oklahoma late this afternoon and evening. Instability and forcing parameters are not overly strong this afternoon but there could be a few storms capable of producing quarter size or larger hail and strong winds. These should mainly be confined along or just north of the Oklahoma border. Some of the models are suggesting that additional convection firing off of the Front Range and Raton Mesa could also move into far southwest Kansas this evening. The going forecast has a pretty good handle on this with precipitation chances diminishing late this evening and overnight. Model soundings show temperatures in the mixed layer around or a degree or two above Saturdays temperature profile so afternoon highs in the low to mid 80s looks good. .LONG TERM...(Monday through Saturday) Issued at 359 AM CDT Sun May 29 2016 Through the middle part of the week, an upper level low over the Desert Southwest will slowly approach the central and southern Plains and will eventually phase up with another closed low dropping out of southwest Canada into the northern Plains. Weak disturbances ahead of these systems will help focus areas of scattered afternoon and evening thunderstorms to the High Plains, especially as increasingly moist low level southerly flow develops across the central and southern Plains. As the upper systems approach, a cold front will push south into the central High Plains late Monday night and Tuesday. This feature will be the focus for thunderstorms across central and parts of southwest Kansas Tuesday afternoon and evening. As the upper systems moves east of the central Plains on Wednesday, dry northwest flow aloft will set up over western Kansas. We should have a couple of dry days through the latter part of the week. The GFS and ECMWF are both hinting at another cold frontal passage next weekend which could bring another chance for thunderstorms to the area. There is more uncertainty between the models on the timing of this next front however. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 116 PM CDT Sun May 29 2016 Initially for this afternoon, a few stray thunderstorms will move across primarily south-central KS along with locations north of highway 96. However, most of this will have MVFR ceilings and little in the way of strong low-level winds given lack of shear. Attention then shifts toward this evening as a remnant outflow boundary moving into southeast Colorado along with a trough of low pressure, may trigger additional storms near Elkhart and Liberal but any storms should fade quickly by sunset. Otherwise, MVFR or better conditions will prevail. && .PRELIMINARY POINT TEMPS/POPS... DDC 82 59 82 61 / 30 20 30 40 GCK 85 58 83 61 / 20 30 30 40 EHA 84 57 86 59 / 30 40 20 30 LBL 83 58 85 61 / 40 40 30 40 HYS 82 59 82 60 / 20 20 50 60 P28 85 62 83 63 / 50 30 30 50 && .DDC Watches/Warnings/Advisories... NONE. && SHORT TERM...Gerard LONG TERM...Gerard AVIATION...AJohnson
Hazardous weather outlook, May 29, 4:48 AM CDT, 10 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 448 AM CDT SUN MAY 29 2016 KSZ030-031-043>046-061>066-074>081-084>090-301000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 448 AM CDT SUN MAY 29 2016 /348 AM MDT SUN MAY 29 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. DISCUSSION...SCATTERED LIGHT RAINSHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE OVER PARTS OF SOUTHWEST KANSAS EARLY THIS MORNING. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. THUNDERSTORMS ARE EXPECTED TO INCREASE IN INTENSITY, ESPECIALLY ALONG AND NORTH OF THE OKLAHOMA BORDER THIS AFTERNOON. A FEW OF THESE STORMS COULD BECOME STRONG ENOUGH TO PRODUCE QUARTER TO HALF DOLLAR SIZE HAIL AND 60 TO 70 MPH WIND GUSTS. WEATHER HAZARDS EXPECTED... LIMITED HAIL RISK. LIMITED THUNDERSTORM WIND DAMAGE RISK. LIMITED LIGHTNING RISK. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. DISCUSSION... SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ON MONDAY AND ESPECIALLY ON TUESDAY WHEN A COLD FRONT DROPS SOUTH INTO WESTERN KANSAS. HAIL UP TO HALF DOLLAR SIZE AND 60-70 MPH WIND GUSTS WILL BE THE PRIMARY SEVERE WEATHER THREAT. HAZARDS WEATHER RISK... MONDAY... LIMITED FLOODING RISK. LIMITED SEVERE THUNDERSTORM RISK. TUESDAY... LIMITED FLOODING RISK. LIMITED SEVERE THUNDERSTORM RISK. WEDNESDAY... LIMITED LIGHTNING RISK. THURSDAY... NO HAZARDS. FRIDAY... NO HAZARDS. SATURDAY... LIMITED LIGHTNING RISK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT FOR AREAS ALONG THE OKLAHOMA BORDER FROM ELKHART TO MEDICINE LODGE.. && FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO GERARD
In the hours before
Special weather statement, May 29, 1:45 PM CDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
145 PM CDT SUN MAY 29 2016
KSZ044-291930-
LANE KS-
145 PM CDT SUN MAY 29 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LANE COUNTY UNTIL 230 PM
CDT...
AT 145 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES NORTH OF SHIELDS...MOVING NORTHEAST AT 50 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
PENDENNIS AND SHIELDS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3869 10031 3870 10031 3870 10025 3861 10027
3852 10055 3869 10069 3870 10067
TIME...MOT...LOC 1845Z 231DEG 42KT 3869 10047
RUSSELLSpecial weather statement, May 29, 2:27 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 227 PM CDT SUN MAY 29 2016 KSZ043-292015- SCOTT KS- 227 PM CDT SUN MAY 29 2016 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SCOTT COUNTY UNTIL 315 PM CDT... AT 226 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR MODOC...MOVING EAST AT 20 MPH. NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SCOTT CITY...MODOC AND SHALLOW WATER. LAT...LON 3829 10110 3862 10113 3867 10080 3832 10086 TIME...MOT...LOC 1926Z 270DEG 16KT 3849 10110 FINCH
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 8:52 PM CDT | Special Weather Statement | DDC | Grant | 23 min |
| May 28, 9:15 PM CDT | Special Weather Statement | DDC | Grant | 45 min |
| May 29, 1:45 PM CDT | Special Weather Statement | DDC | Lane | 45 min |
| May 29, 2:27 PM CDT | Special Weather Statement | DDC | Scott | 48 min |
| May 29, 4:47 PM CDT | Special Weather Statement | DDC | Kearny | 43 min |
| May 29, 6:47 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 12 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.